Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 50, NWS Springfield, MO

June 28, 1997Miller County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 28, 1997, 4:13 PM CDT for Miller County, Morgan County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 1997, 4:13 PM CDT (21:13 UTC)
Expired
Jun 28, 1997, 9:15 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2010 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2010 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 282114
FFWSGF
MOC131-141-290215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
413 PM CDT SAT JUN 28 1997

* FLASH FLOOD WARNING FOR
  MILLER COUNTY - CENTRAL MISSOURI
  MORGAN COUNTY - CENTRAL MISSOURI

* UNTIL 915 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  SALINE CREEK IN MILLER COUNTY
  HIGHWAY BB 1 MILE EAST OF ROUTE 135 IN MORGAN COUNTY
  HIGHWAY JJ 2 MILES WEST OF ROUTE D IN MORGAN COUNTY
  HIGHWAY A EAST OF BIG TAVERN CREEK IN MILLER COUNTY

* CAUSE AND EFFECT
  AT 4 PM...MODERATE TO HEAVY RAINFALL CONTINUES
  TO FALL OVER MILLER COUNTY.  RADAR INDICATED A 2 INCH RAINFALL
  BULLSEYE OVER ELDON.  THIS WILL RAPIDLY FLOW INTO SALINE CREEK.
  IF YOU ARE PERFORMING ANY OUTDOOR ACTIVITY ON THE SALINE
  CREEK...MOVE TO HIGHER GROUND IMMEDIATELY!

* FORECAST CONDITIONS
  STORMS CONTINUE TO DEVELOP OVER MORGAN AND MILLER COUNTY
  AND HAVE PRODUCE 1 TO 2 INCHES OF RAINFALL AND AN ADDITIONAL 1 TO
  2 INCHES IS POSSIBLE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
IMMEDIATELY.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 2:31 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 28, 2:31 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT SAT JUN 28 1997

PRECIPITATION CHANCES ARE THE CONCERN TODAY

AREA OF SHOWERS/THUNDERSTORMS DEVELOPED OVER NORTHEAST OKLAHOMA THIS
MORNING AND SPREAD EAST THIS AFTERNOON...COVERING MOST OF NORTHERN
ARKANSAS. THE LEADING EDGE OF THIS AREA CONTAINED THE STRONGEST STORMS
...WITH A LARGE AREA OF MODERATE SHOWERS IN ITS WAKE. SCATTERED STORMS
HAVE ALSO DEVELOPED IN SOUTH CENTRAL MISSOURI...BUT LITTLE ACTIVITY
ELSEWHERE. NUMEROUS OUTFLOW BOUNDARIES DEPICTED ON SURFACE CHARTS...
SATELLITE AND RADAR. CLOUD SHIELD FROM THUNDERSTORM COMPLEX HAS KEPT
TEMPERATURES IN THE 70S AT JLN...SGF...AND AIZ...BUT AREAS NORTH AND
EAST HAD RISEN IN THE 80S.

THUNDERSTORM CHANCES THIS EVENING HARD TO PIN DOWN: TEMPERATURES IN THE
70S HAVE LIMITED INSTABILITIES SOMEWHAT...BUT PLENTY OF JUICE LEFT IN
THE ATMOSPHERE AND WITH MORE BOUNDARIES THAN YOU CAN COUNT...SCATTERED
DEVELOPMENT IS STILL POSSIBLE THROUGH SUNSET.

MODELS HAVE SLIGHT DIFFERENCES WITH THE MOVEMENT OF THE OKLAHOMA WAVE...
ALTHOUGH THERE IS A GOOD AMOUNT OF AGREEMENT IN THE FIRST 24 HOURS:
SYSTEM WILL LIFT NORTHEAST TO NEAR FYV BY 12Z SUN. AGREE WITH PREVIOUS
THINKING THAT ANOTHER COMPLEX OR MORE ORGANIZED AREA OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP LATE THIS EVENING IN NORTHEAST OKLAHOMA AND
SPREAD EAST. HEAVY RAIN THREAT HIGH AGAIN TONIGHT.

REMAINDER OF FORECAST NOT AS CLEAR: OKLAHOMA WAVE ELONGATES AND BECOMES
ILL-DEFINED AFTER 24 HOURS. IT LOOKS LIKE THE ETA MODEL OVERDEVELOPS A
WAVE IN THE CENTRAL PLAINS BY 12Z MONDAY...BUT CHANCE POPS STILL NEEDED.

FIRST PERIOD THOUGHTS:
SGF/JLN/UNO: SHOWERS/THUNDERSTORMS BECOMING LIKELY(60%). HEAVY RAIN
POSSIBLE. LOW 65 TO 70.
AIZ: 50% CHANCE OF SHOWERS/THUNDERSTORMS. LOW 65 TO 70.

SGF CE 068/084 068/087 069 08643
JLN CE 069/086 072/089 072 08643

MS

In the hours before

Special weather statement, Jun 28, 1:00 PM CDT, 3 hours 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT JUN 28 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...THUNDERSTORMS AND HEAVY RAIN POSSIBLE THROUGH SUNDAY MORNING...

A DISTURBANCE IN THE MIDDLE AND UPPER ATMOSPHERE OVER OKLAHOMA WILL
MOVE SLOWLY NORTHEAST THIS AFTERNOON...WITH SHOWERS AND THUNDERSTORMS
DEVELOPING ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS AS A RESULT.

AN AREA OF SHOWERS AND THUNDERSTORMS THAT DEVELOPED IN NORTHEAST
OKLAHOMA THIS MORNING WILL GRADUALLY SPREAD EAST THIS AFTERNOON. THIS
PRECIPITATION WILL AFFECT PRIMARILY THE AREA ALONG AND SOUTH OF JOPLIN
TO SPRINGFIELD AND EMINENCE LINE.  NORTH OF THIS LINE...SCATTERED
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THROUGH TONIGHT.

SLOW STORM MOVEMENT AND PLENTY OF MOISTURE IN THE ATMOSPHERE WILL
COMBINE TO PRODUCE LOCALLY HEAVY RAINFALL OF ONE TO THREE INCHES WITH
THE STRONGER THUNDERSTORMS TODAY. ISOLATED STORMS MAY ALSO BECOME SEVERE
...PRODUCING HAIL UP TO ONE INCH IN DIAMETER ALONG WITH DAMAGING WINDS
IN EXCESS OF 60 MPH. THE PRIMARY THREAT TODAY...HOWEVER...WILL BE HEAVY
RAIN.

AS THE DISTURBANCE IN OKLAHOMA MOVES SLOWLY NORTHEAST THIS EVENING...A
COMPLEX OF THUNDERSTORMS MAY DEVELOP OVER NORTHEAST OKLAHOMA AND MOVE
ACROSS NORTHERN ARKANSAS AND SOUTHERN MISSOURI OVERNIGHT. AGAIN...HEAVY
RAIN WOULD BE THE MAIN THREAT ALTHOUGH SOME STORMS COULD BECOME SEVERE
AND PRODUCE DAMAGING WINDS.

PEOPLE WITH OUTDOOR ACTIVITIES THIS AFTERNOON AND TONIGHT SHOULD KEEP A
CAREFUL EYE ON THE WEATHER: BE PREPARED TO SEEK HIGHER GROUND SHOULD
HEAVY RAINFALL AFFECT YOUR AREA...ESPECIALLY IF YOU ARE CAMPING OR
CANOEING.

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH SUNDAY MORNING.

MS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 9:29 PM CDTSevere Thunderstorm WarningSGFLawrence36 min
Jun 27, 10:03 PM CDTSevere Thunderstorm WarningSGFChristian52 min
Jun 28, 7:21 AM CDTFlash Flood WarningSGFMcDonald, Newton3 hr
Jun 28, 7:29 AM CDTFlash Flood WarningSGFCamden3 hr
Jun 28, 2:14 PM CDTFlash Flood WarningSGFHowell, Shannon4 hr
Jun 28, 4:21 PM CDTSevere Thunderstorm WarningSGFCamden, Miller49 min
Jun 28, 4:44 PM CDTFlash Flood WarningSGFCamden5 hr

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.